North Carolina, 2003

Damaging Wind in North Carolina, August 27, 2003

August 27, 2003 · NWS RNK · 1 event in 1 county or zone

Thunderstorm winds during the afternoon of the 27th downed trees in Mountain Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorm winds during the afternoon of the 27th downed trees in Mountain Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 27, 9:30 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 27, 9:30 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1030 AM EDT WED AUG 27 2003

**UPON FURTHER REVIEW...HAVE DECIDED TO RAISE MAXES IN THE PIEDMONT
TO INCLUDE SOME UPPER 90S SINCE WE HAD SUCH A WARM START AND THEY
WILL HAVE MORE SUN. WILL UPDATE THE SPS TO RAISE THE HEAT INDEX TO
100-104. STILL BELOW HEAT ADVISORY LEVEL.***

12Z UA PLOTS SHOW A RIDGE OF HIGH PRS REMAINS OVER THE FA...WITH THE
WESTERLIES A LITTLE FURTHER SOUTH THAN YESTERDAY. THINKING THAT
OUTFLOW FROM CURRENT MCS IN WV PANHANDLE AND SRN PA WILL HAVE LEFT
AN OUTFLOW BOUNDARY THAT WILL HELP THE NEXT MCS- DVLPNG OVR IND AND
SW OH...TO TRACK A LITTLE FURTHER SOUTH. SHOULD HAVE NO PROBLEM WITH
SUFFICIENT INSTABILITY BY LATE AFT WITH CAPES >4000 J/KG. JUST
ENOUGH OF A CAP AT 750-800 MBS THAT WE WILL LIKELY NEED MORE OF A
TRIGGER THAN DIFFERENTIAL HTG/UPSLOPE ON WRN SLOPES OF MTNS.
SO...HIGHEST POPS...CHC...SHUD BE NRN PART OF THE CWA ON WRN SLOPES
OF MTNS. MAY EXTEND CHC POPS SWD INTO FAR SW VA. SLIGHT CHC STILL
LOOKS GOOD ELSEWHERE IN THE MTNS. AM PLANNING ON EXTENDING THE
SLIGHT CHC EWD INTO THE NERN PART OF THE CWA WHICH IS IN A SLIGHT
RISK AREA. IT WILL BE TOUGH TO BREAK THE CAP THERE WITH DOWNSLOPE
WARMING...BUT IF IT DOES THE STORMS COULD BE SEVERE. WILL BE ISSUING
A SEVERE WX OUTLOOK...AND PLAN TO EXTEND THE SLIGHT CHC A LITTLE
FURTHER SOUTH IN SE WV ALONG THE WRN SLOPES.

OTHER CONCERN FOR TODAY IS THE HIGH TEMPS. A LOT BETTER DOWNSLOPE
TODAY THAN YESTERDAY...AND A LITTLE WARMER THICKNESSES. BASED ON THE
HIGHS FROM YESTERDAY...THE CURRENT MID 90S IN THE PIEDMONT SHOULD DO
IT- JUST WILL NEED TO BRING THE MID 90S INTO THE FOOTHILLS AS WELL.
WILL RAISE TEMPS IN THE MTNS A COUPLE OF DEGS AS WELL.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JJ
Hazardous weather outlook, Aug 27, 10:35 AM EST, 2 hours 20 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-272200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1135 AM EDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST WEST
VIRGINIA...AND THE ALLEGHANY HIGHLANDS AND SOUTHERN SHENANDOAH
VALLEY OF VIRGINIA. PLEASE SEE THE LATEST SEVERE WEATHER OUTLOOK...
SPSRNK...FOR DETAILS.

THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT
WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 27, 9:30 AM EST, 3 hours 25 minutes before
NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-280002-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1030 AM EDT WED AUG 27 2003

...HOT WEATHER AND HIGH HEAT INDEX VALUES EXPECTED AGAIN TODAY...

TEMPERATURES WILL CLIMB INTO THE MID TO UPPER 90S ACROSS THE
VIRGINIA AND NORTHWESTERN NORTH CAROLINA PIEDMONT THIS AFTERNOON.
THE HEAT INDEX...WHICH IS A MEASURE OF TEMPERATURE AND
HUMIDITY...ACROSS THE PIEDMONT WILL PEAK BETWEEN 100 AND 104
DEGREES FOR A FEW HOURS DURING THE MID TO LATE AFTERNOON HOURS. IN
THE FOOTHILLS...TEMPERATURES REACHING THE LOWER TO MID 90S WILL
COMBINE WITH THE HUMIDITY TO RESULT IN A HEAT INDEX IN THE UPPER 90S.

PROLONGED EXPOSURE TO THE SUN OR CONDUCTING PHYSICAL ACTIVITY
OUTDOORS WHEN THE HEAT INDEX APPROACHES 100 CAN RESULT IN MUSCLE
CRAMPS...HEAT EXHAUSTION...AND POSSIBLE SUN STROKE. ANYONE SPENDING A
LOT OF TIME OUTSIDE THIS AFTERNOON SHOULD DRINK PLENTY OF WATER OR
OTHER NON ALCOHOLIC BEVERAGES...WEAR LIGHT LOOSE FITTING CLOTHING...
AND REMAIN IN SHADED AREAS AS MUCH AS POSSIBLE TO AVOID BECOMING
ILL.

WERT/DOC
Special weather statement, Aug 27, 10:30 AM EST, 2 hours 25 minutes before
VAZ018>020-023-024-035-WVZ042>045-272200-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1130 AM EDT WED AUG 27 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

STRONG HEATING WILL PRODUCE A VERY UNSTABLE AIRMASS BY LATE
AFTERNOON ACROSS THE AREA. HOWEVER...A WARM LAYER IN THE MID LEVELS
WILL TEND TO SUPPRESS THUNDERSTORM DEVELOPMENT. COMPLEXES OF
THUNDERSTORMS MOVING EASTWARD TO THE NORTH OF THE AREA MAY HELP
TRIGGER THUNDERSTORMS AS FAR SOUTH AS SOUTHEAST WEST VIRGINIA...AND
THE ALLEGHANY HIGHLANDS AND SOUTHERN SHENANDOAH VALLEY OF
VIRGINIA...LATE THIS AFTERNOON. IF THUNDERSTORMS DEVELOP...THERE IS
A SLIGHT RISK OF SEVERE STORMS...WITH DAMAGING WINDS BEING THE
PRIMARY THREAT.

SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON OR
THIS EVENING.

JJ

The radar

The Roanoke radar (KFCX), 88 km away, was scanning. The volume nearest the first event began at 17:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Surry

When
August 27, 12:55 PM EST
Where
Surry County, Mountain Park
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.383, -80.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332827.